Abstract & commentary
Synopsis: Lepirudin reduces death, limb amputation, and thromboemboli with acceptable safety and should be given as soon as HIT is suspected.
Source: Greinacher A, et al. Circulation 1999;100: 587-593.
A previous study of desulfated recombinant hirudin (lepirudin) for heparin-induced thrombocytopenia (HIT) showed clinical efficacy in a highly select patient population. This study was designed to expand that experience in a broader population, including patients with renal dysfunction. From 46 German hospitals, 112 patients with confirmed HIT (positive heparin-induced platelet activation test) and the appropriate clinical situation (50% decrease in platelets on heparin or values < 100 g/L or new thromboembolic complications [TEC]) received lepirudin as needed for 2-10 days using various bolus and infusions depending on the clinical situation. Treatment was discontinued prematurely for death (n = 7), adverse events (9), or other reasons (3); thus, 93 patients completed the protocol and were compared to historical controls of similar patients. A complete laboratory response (activated PTT ratio > 1.5 and platelet count normalization) was achieved in 65 patients (69%). From HIT diagnosis to two weeks after lepirudin cessation 11 patients died, 10 underwent limb amputation, and 20 had new TEC. The average event rate per patient-day decreased from 5.1% pretreatment to 1.5% during treatment. At 35 days after HIT diagnosis, the number of patients having more than one event was 31% on lepirudin vs. 52% in the controls (RR 0.71, P = 0.12). Adverse bleeding events were more common with lepirudin than controls at 35 days (45% vs 27%; RR 2.6, P < 0.001), but there was no difference in bleeding events requiring transfusion and no intracranial bleeding was observed. Greinacher and colleagues conclude that lepirudin reduces death, limb amputation, and TEC with acceptable safety and should be given as soon as HIT is suspected.
Comment by Michael H. Crawford, MD
HIT typically occurs after prolonged heparin administration (5-10 days) and with heparin discontinuance it takes 7-10 days for platelet levels to return to normal. HIT-associated TEC can cause severe complications such as death, myocardial infarction, stroke, and limb amputation. However, patients frequently require heparin continuation because of underlying disease or HIT-associated vessel thrombi. Thus, lepirudin, which is a direct thrombin inhibitor that does not cross-react with HIT antibodies, may be particularly useful for the treatment of HIT. The only known alternatives—danaparoid sodium and argatroban—have not been shown to be as effective as lepirudin.
Although the event rate was considerable even on lepirudin, and the relative risk of events was not significantly reduced, it is noteworthy that 45% of the TEC occurred before treatment could be started even though the pretreatment period only accounted for 6% of the total observation time. Also, since almost all of the patients had their heparin stopped for a considerable period before treatment began, heparin cessation did not appear to be an adequate therapeutic strategy. In addition, although bleeding is generally increased on lepirudin, there was no difference in serious bleeding requiring transfusion compared to controls and no intracranial or fatal bleeds occurred.
Obviously, historically controlled studies have limitations. However, studies over the last 15 years have shown a consistent mortality of 20-30% with little, if any, progress. This rate is 2-3 times higher than the rate in this study. Also, recent studies have suggested a TEC rate of about 50%, which is almost twice the rate observed in this study. Thus, lepirudin is clearly indicated for this serious condition.
It could be argued that, for most cardiologists, HIT is a rare disease of little importance in modern cardiology. Since most patients with HIT have been on heparin for more than five days, its incidence in cardiologic practice has decreased markedly. We no longer treat unstable angina patients with days of heparin because of pressures to reduce the length of stay and the liberal use of interventional coronary procedures. Indeed, in this study, most of the patients were noncardiac. Also, even deep venous thrombosis and other conditions are being treated more and more with low molecular weight heparin and newer antiplatelet drugs (IIb/IIIa, clopridogel, etc.). These considerations aside, when HIT does occur, it needs to be diagnosed quickly and effective treatment must be instituted as soon as possible.
Currently the best treatment for heparin-induced thrombocytopenia is:
a. switch to low-molecular-weight heparin.
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.